Kansas, 2003

Hail in Kansas, May 14, 2003

May 14, 2003 · NWS DDC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 1:59 AM CST, 46 minutes earlier.

Area forecast discussion, May 14, 1:59 AM CST, 46 minutes before
AREA FORECAST DISCUSSION...FINAL DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT WED MAY 14 2003

DAYS 1-2...

UPPER LOW WAS LOCATED JUST OFF THE CALIFORNIA COAST THIS MORNING.
NORTHERN STREAM WESTERLIES WERE BUILDING SOUTHWARD IN THE EASTERN
PACIFIC AND WILL HELP KICK THE UPPER LOW EASTWARD OVER THE NEXT 72
HOURS. ALTHOUGH THE WARM SECTOR AND ASSOCIATED SEVERE, SURFACE BASED
CONVECTION WILL STAY TO THE SOUTH IN WEST TX, STRONG WARM ADVECTION
NORTHEAST OF THE UPPER SYSTEM WILL LEAD TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ACROSS WESTERN KANSAS. WE IGNORED THE 00Z ETA
SINCE THIS MODEL PERFORMS POORLY UNTIL SYSTEMS COME ONSHORE. THE ETA
SHOULD HAVE A MUCH BETTER HANDLE ON THE SYSTEM BY 00Z THU. THE
ECMWF/UKMET/AVN HAVE BEEN FAIRLY CONSISTENT WITH THIS SYSTEM OVER
THE PAST SEVERAL RUNS. HAVE DECIDED TO INCREASE POPS TO 90% FOR
THURSDAY NIGHT ACROSS MUCH OF THE FORECAST AREA EXCEPT FOR THE NORTH
WHERE 40-60% POPS WILL BE MAINTAINED. WILL ALSO MENTION LOCALLY
HEAVY RAINS.

TEMPERATURES WILL BE HELD DOWN THURSDAY DUE TO CLOUDS AND
PRECIPITATION, ESPECIALLY IN THE WEST WHERE IT WILL BE SOCKED IN ALL
DAY. LOWERED MAXES INTO THE 60S FAR WEST WITH WARMER 70S EAST.

DAYS 3-7...

THE ONLY REAL CHANGE MADE TO THE EXTENDED GRIDS TONIGHT WILL BE TO
INCREASE POPS FRIDAY MORNING AND SMOOTH THE FIELDS FOR BETTER
TRANSITION FROM THURSDAY NIGHT.  THE GFS AND ECMWF MOVE OUT THE
UPPER LOW FROM THE TX/OK PANHANDLES EASTWARD VERY SLOWLY.  THE
OPERATIONAL CANADIAN IS SOMEWHAT FASTER, BUT WITH SOME OF ITS
ENSEMBLE MEMBERS KEEPING THE WAVE OVER THE PLAINS, AM MORE INCLINED
TO GO WITH A GFS/ECMWF SOLUTION.  THUS, BELIEVE THAT THERE IS A GOOD
CHANCE THAT PRECIP WILL LINGER THROUGH FRIDAY MORNING, TAPERING OFF
FROM WEST TO EAST DURING THE AFTERNOON AND INTO SATURDAY NIGHT.
ALSO DECREASED FRIDAYS HIGHS DUE TO THE CLOUDS AND PRECIP.
OTHERWISE, LEFT THE REST OF THE EXTENDED ALONE.

FINCH/RITTERLING

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 82 56 72 56 / 00 00 40 90
GCK 82 55 70 55 / 00 00 50 90
EHA 83 58 66 55 / 00 00 50 90
LBL 83 58 70 56 / 00 00 50 90
HYS 80 49 74 55 / 00 00 20 50
P28 83 57 75 58 / 00 00 20 90

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, May 13, 2:10 PM CST, 12 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM
WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF
BECOMING SEVERE AFTER 5 PM.  THE ATMOSPHERE WILL BE CAPABLE OF
GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH
WINDS.  ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM FROM WAKEENEY TO
COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING.

18

The radar

The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
May 14, 2:45 AM CST
Where
Clark County, Englewood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -99.983

The hail completely covered the ground.

Hail, Meade

When
May 14, 2:58 AM CST
Where
Meade County, 16 mi S of Meade
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -100.333

The hail completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359041, 5359042.